Q. I am always interested in the arthritis remedies I find in your column. After reading that turmeric could help, I bought some and took the pills according to directions. Several days later I had such a terrible rash that I had to go to the doctor for prednisone. I’ll never do that again!
A. We hope you are doing better. Your story is an important reminder that people can develop allergies to natural products as well as to pharmaceuticals. You are wise to avoid turmeric in the future. Keep in mind that it may be found in curry and yellow mustard as well.

Join Over 145,000 Subscribers
at The People's Pharmacy

Get our FREE daily email newsletter with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show.

  1. Delilah
    Indiana
    Reply

    I have allergies and am not sure what’s going to cause a reaction until I come in contact with it. The first time I used turmeric in a meal my mouth felt funny. I didn’t think much of it. When I woke up the next morning my mouth was swollen, and my right eye was swollen. Halfway through the day I had hives all over my body. My face was bright red, and my lips remain swollen. I did use Benadryl pill and cream. If you have allergies alway have Benadryl nearby. You might want to invest in an epi pen as well.

  2. Dennis Mallum
    86305
    Reply

    Since taking Turmeric for arthritis, I have had very dry nostrils and a burning sensation inside of the nose. Does this sound like an allergy?

  3. Moreen
    Toronto
    Reply

    I used turmeric for a tooth paste mixed with baking soda…the next day my gums were red and inflamed…felt a burning in my mouth. I’m convinced this was a reaction…thoughts?

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.